Cover Image

An attempt to induce transient immunosuppression pre-erythrocytapheresis in a girl with sickle cell disease, a history of severe delayed hemolytic transfusion reactions and need for hip prosthesis

Alessandro Cattoni, Giovanni Cazzaniga, Paolo Perseghin, Giovanni Zatti, Diego Gaddi, Andrea Cossio, Andrea Biondi, Paola Corti, Nicoletta Masera
  • Alessandro Cattoni
    Pediatric Department, San Gerardo Hospital, Monza, Italy
  • Giovanni Cazzaniga
    Immunotransfusional Service, San Gerardo Hospital, Monza, Italy
  • Paolo Perseghin
    Apheresis Unit, San Gerardo Hospital, Monza, Italy
  • Giovanni Zatti
    Orthopedic Department, San Gerardo Hospital, Monza,, Italy
  • Diego Gaddi
    Orthopedic Department, San Gerardo Hospital, Monza,, Italy
  • Andrea Cossio
    Orthopedic Department, San Gerardo Hospital, Monza,, Italy
  • Andrea Biondi
    Pediatric Department, San Gerardo Hospital, Monza, Italy
  • Paola Corti
    Pediatric Department, San Gerardo Hospital, Monza, Italy

Abstract

We report on a case of delayed hemolytic transfusion reaction (DHTR) occurred 7 days after an erythrocytapheresis or eritroexchange procedure (EEX) treated with rituximab and glucocorticoids in a 15-years old patient with sickle cell disease. EEX was performed despite a previous diagnosis of alloimmunization, in order to reduce hemoglobin S rate before a major surgery for avascular necrosis of the femoral head. A first dose of rituximab was administered before EEX. However, rituximab couldn’t prevent DHTR that occurred with acute hemolysis, hemoglobinuria and hyper-bilirubinemia. A further dose of rituximab and three boli of methylprednisolone were given after the onset of the reaction. It is likely that the combined use of rituximab and steroids managed to gradually improve both patient’s general conditions and hemoglobin levels. Nor early or late side effects were registered in a 33-months follow-up period. This report suggests the potential effectiveness and safety of rituximab in combination with steroids in managing and mitigating the symptoms of delayed post-transfusional hemolytic reactions in alloimmunized patients affected by sickle cell disease with absolute need for erythrocytapheresis.

Keywords

erythrocytapheresis, rituximab, alloimunization, avascular necrosis of femoral head, sickle cell disesase

Full Text:

PDF
HTML
Submitted: 2013-03-12 18:17:26
Published: 2013-06-28 12:45:43
Search for citations in Google Scholar
Related articles: Google Scholar
Abstract views:
2477

Views:
PDF
266
HTML
158

Article Metrics

Metrics Loading ...

Metrics powered by PLOS ALM


Copyright (c)
 
© PAGEPress 2008-2018     -     PAGEPress is a registered trademark property of PAGEPress srl, Italy.     -     VAT: IT02125780185     •     Privacy